Alert archive / Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 80, NWS Blacksburg, VA

June 2, 2022Tazewell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 2022, 12:08 PM EDT for Tazewell County, Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2022, 12:08 PM EDT (16:08 UTC)
Expired
Jun 2, 2022, 12:55 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:58 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 2, 9:58 AM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
958 AM EDT Thu Jun 2 2022

.SYNOPSIS...
A cold front from eastern New York to southeast Missouri this
morning will move southeast today and tonight with numerous
showers and thunderstorms over the region before the front moves
offshore late Friday. Dry weather with temperatures near normal
is expected Friday night through Saturday night. The chance for
showers and thunderstorms returns on Monday and Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 950 AM EDT Thursday...

A few showers and storms crossed through southeast West Virginia
this morning, but these have since dissipated and most areas are
seeing mostly sunny skies. The lack of cloud cover will promote
strong surface heating, along with building instability and
increased forcing as the front moves closer, all of which will
allow for storms to develop later this afternoon and evening.
Damaging wind gusts remain the primary threat.

As of 350 AM EDT Thursday...

Upper ridge flattens today with falling 500 MB heights over the Mid
Atlantic and Northeast United States as a short waves crosses the
region. The surface cold front that was over the Ohio Valley will
move southeast today and tonight, reaching from southeast Virginia
to central South Carolina by Friday morning.

Synoptic scale models are in good agreement bringing a line of
showers and thunderstorms through the foothills and piedmont between
21Z/5PM and 00Z/8PM. The convective allowing models do not have any
particular consensus on timing and locations within that time frame.
Surface-based Convective Available Potential Energy will peak
in the 2000-3000J/kg ahead of the first storms. Shear will be
modest but enough for any of the stronger storms to be organized
enough for hail and wind.

The first line of storms to go through that area will be the most
likely time frame for any severe thunderstorms. Another broken line
of showers and thunderstorms will also be along the front, but even
these will be east of Lynchburg and Danville by midnight.

Bufkit forecast sounding show storm motion will be 25 to 30 mph but
with precipitable water 1.5 to 1.75 inches and efficient warm rain
processes, all storms will have high rainfall rates and 2 inches of
rain in localized spots is likely.

At the same time the back edge of precipitation will be exiting the
piedmont this evening, clouds will be filling in over the mountains
behind the front. As upslope winds turn to the north and drier air
advects into the area, these clouds will start to dissipate late
tonight.

Locations east of the Blue Ridge have the potential to get into the
lower 90s again this afternoon before any thunderstorms disrupt the
rise in temperatures. A cooler air mass and lower 850MB temperatures
advect into the mountains by Friday morning. Used the NBM as a
starting point for lows tonight.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 100 AM EDT Thursday...

   Expect near normal temperatures and very little chance of
   precipitation this weekend.

Thursday's cold front will be just south of the region on Friday.
The vast majority of the region is expected not to have any rain.
However, some lingering showers will be possible across portions of
the mountains and foothills of northwest North Carolina during
Friday morning.

High pressure will build over the area during the weekend bringing
seasonable temperatures back to the area. As the center of the high
starts to shift east of the region, there may be enough of a return
of moisture into the area to generate isolated showers over the
North Carolina mountains Sunday afternoon, and farther north into
parts of southwest Virginia and southeast West Virginia Sunday night.

Confidence in the above weather scenario is high.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 1215 AM EDT Thursday...

   Mild and unsettled weather expected through the period.

During this portion of the forecast, flow aloft will be almost zonal
each day. A series of shortwave troughs will ride along the flow,
into and across our region. This type of pattern will keep the
region on the mild side with more than simply diurnal-type showers
and storms. The challenge though is the variability in the guidance
in depicting the timing of each of these features. While not
represented equally among the guidance, there is some clustering
around the Tuesday afternoon and then Wednesday night as the times
currently with the best chances for the crossing of one of the
shortwave troughs.

The resultant forecast will be one that offers daily chances of
showers and storms with peaks in those probabilities around the
times mentioned above. With no push of colder air into the area,
each day should be above normal for this time of year.

Confidence in the above scenario is moderate.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 650 AM EDT Thursday...

A cold front will cross the Mid Atlantic region and Carolinas
today and tonight. Numerous showers and thunderstorms will
develop along and ahead of the front, especially in the
foothills and piedmont of Virginia and North Carolina and
between 18Z/2PM and 00Z/8PM. Have narrowed down the most likely
time of impact for each local TAF site. Strong, gusty wind and
intense rainfall with MVFR visibility are likely with any of
the bigger storms.

There are isolated showers and thunderstorms this morning in
southeast West Virginia and western Virginia, but these are
close to the KLWB, KBCB and KBLF TAF sites.

The wind will be from southwest to west ahead of the front. Some
gusts up to 20 knots are possible once mixing gets established
this morning. The wind direction turns to the northwest behind
the front. Ceilings over the mountains lower to MVFR right
behind the front and will remain low early Friday morning.

With dry air coming in behind the front and the upslope
weakening on Friday morning, the sky will begin to clear and
ceilings may lift before 12Z/8AM over the mountains. Depending
on the speed of the clearing and where it rains this afternoon
and evening, some locations may have a brief period of MVFR fog.

Average confidence for ceiling, visibility and wind.

Extended Aviation Discussion...

VFR conditions expected on Friday across the area as drier and
cooler air overspreads the region from the northwest. Clouds
will remain over North Carolina and southern Virginia but
ceilings will be VFR.

The weather will be VFR on Saturday and Sunday.

Isolated showers and thunderstorms are possible in the
mountains Sunday afternoon.

On Monday thunderstorms with MVFR conditions will be scattered
over the mountains and isolated in the foothills and piedmont.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/BMG
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/RAB
Hazardous weather outlook, Jun 2, 6:38 AM EDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
638 AM EDT Thu Jun 2 2022

VAZ035-046-047-059-031045-
Amherst-Appomattox-Buckingham-Charlotte-
638 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

There is a Slight Risk of severe thunderstorms this afternoon and
evening. The primary threat is damaging wind. Large hail and
localized flooding are secondary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001-002-018-VAZ007-009>020-022>024-033-034-WVZ042>044-507-508-
031045-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
638 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for northwest North Carolina,
south central Virginia, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

Numerous showers and thunderstorms are expected this afternoon and
evening. Some of the storms may be strong to severe with the
primary threat of damaging wind. Localized flash flooding is
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032-043>045-058-031045-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Campbell-Halifax-
638 AM EDT Thu Jun 2 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and southwest Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected this afternoon and
evening. Some of the storms may be strong to severe with the primary
threat of damaging wind. Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:38 PM EDTSpecial Weather StatementRNKTazewell37 min
Jun 2, 1:07 PM EDTSevere Thunderstorm WarningRNKTazewell38 min
Jun 2, 1:19 PM EDTSpecial Weather StatementRNKBath26 min
Jun 2, 1:55 PM EDTSpecial Weather StatementRNKPatrick35 min
Jun 2, 2:03 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig42 min
Jun 2, 2:07 PM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke, City of Radford23 min
Jun 2, 2:14 PM EDTSpecial Weather StatementRNKBath31 min
Jun 2, 2:21 PM EDTSpecial Weather StatementRNKFranklin24 min
Jun 2, 2:31 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington29 min
Jun 2, 2:33 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick57 min
Jun 2, 2:43 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Rockbridge, City of Covington, City of Lexington62 min
Jun 2, 2:45 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem30 min
Jun 2, 2:47 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick58 min
Jun 2, 3:05 PM EDTSevere Thunderstorm WarningRNKSmyth55 min
Jun 2, 3:06 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Martinsville54 min
Jun 2, 3:21 PM EDTSpecial Weather StatementRNKHenry24 min
Jun 2, 3:24 PM EDTSpecial Weather StatementRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg36 min
Jun 2, 3:27 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington48 min
Jun 2, 3:50 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax, Pittsylvania36 min
Jun 2, 3:52 PM EDTSevere Thunderstorm WarningRNKSmyth, Wythe38 min
Jun 2, 4:28 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte32 min
Jun 2, 4:33 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham57 min
Jun 2, 4:40 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell43 min
Jun 2, 4:44 PM EDTSpecial Weather StatementRNKCarroll46 min
Jun 2, 5:05 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick55 min
Jun 2, 6:41 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem49 min
Jun 2, 7:12 PM EDTSpecial Weather StatementRNKCity of Martinsville33 min
Jun 2, 7:38 PM EDTSpecial Weather StatementRNKMontgomery37 min
Jun 2, 7:42 PM EDTSpecial Weather StatementRNKBedford33 min
Jun 2, 7:46 PM EDTSpecial Weather StatementRNKHalifax44 min
Jun 2, 1:33 PM EDTSpecial Weather StatementRNKWilkes27 min
Jun 2, 2:26 PM EDTSpecial Weather StatementRNKStokes34 min
Jun 2, 2:49 PM EDTSpecial Weather StatementRNKWilkes26 min
Jun 2, 3:11 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin64 min
Jun 2, 3:29 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes61 min
Jun 2, 4:40 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin65 min
Jun 2, 4:47 PM EDTSpecial Weather StatementRNKPerson28 min
Jun 2, 5:49 PM EDTSpecial Weather StatementRNKSurry, Yadkin41 min
Jun 2, 6:36 PM EDTSevere Thunderstorm WarningRNKStokes39 min
Jun 2, 6:54 PM EDTSevere Thunderstorm WarningRNKRockingham53 min
Jun 2, 5:55 AM EDTSpecial Weather StatementRNKSummers35 min
Jun 2, 12:44 PM EDTSpecial Weather StatementRNKGreenbrier31 min
Jun 2, 12:58 PM EDTSpecial Weather StatementRNKMercer47 min
Jun 2, 1:14 PM EDTSpecial Weather StatementRNKGreenbrier31 min
Jun 2, 1:30 PM EDTSevere Thunderstorm WarningRNKMercer, Monroe, Summers30 min
Jun 2, 1:41 PM EDTSpecial Weather StatementRNKGreenbrier34 min
Jun 2, 1:58 PM EDTSpecial Weather StatementRNKMonroe32 min
Jun 2, 6:17 PM EDTSpecial Weather StatementRNKGreenbrier, Summers43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.